Marty is 6’3”, 220 lbs., and according to this doctor, his blood pressure has recently skyrocketed. His doctor has prescribed hydrochlorothiazide, (a commonly prescribed diuretic medication) which is making him dizzy and lethargic. Is this a normal reaction to this medication, or it possible he’s been misdiagnosed?
Marty, with some of these medications, it’s actually possible they’ll drop your blood pressure down too low. So if you don’t actually have high blood pressure, you definitely don’t want to be taking this medication.
You can’t always take your doctor’s word alone when figuring out treatment options. You need to be the one who’s in charge of your health.
I would call your doctor immediately and have your pressure re-checked because not only does blood pressure vary throughout the day, but there can be a lot of variability just because of different techniques that people use.
You might also consider investing in your own blood pressure monitor (usually costs about $60). That way you can monitor your blood pressure level for yourself.
You should also know about something called white jacket syndrome. This is where you go in to see your doctor and end up getting nervous, which causes your blood pressure to spike.
I recommend sitting in a dimly-lit room and resting for five minutes before taking a pressure reading. A lot of men don’t have nearly as high a blood pressure as their readings in a doctor’s office say they do.
The numbers you’re trying to reach here are below 140 for the systolic (the top number), and below 90 for the diastolic (the low number). Measuring your pressure yourself, will give you a much better idea of if you have a problem, or if you just don’t feel comfortable sitting in the doctor’s office.
Listen to the audio: